Discussions that mention cozaar

High & Low Blood Pressure board


How's that for a tadbloid-like headline!

It's almost true though. Hyzaar was the culprit. 3 weeks ago I ended up in the ER with a potassium level of 2.8 (anything less than 3.5 is considered low) and an irregular heart beat. I had been sick with diarrhea and vomiting, had worked out at the gym 4 times (sweat drenchers) that week and had taken my meds dutifully. At the hospital I received a massive potassium infusion, was sent home with supplements for 3 days.

3 weeks later lab work came back with my potassium still low. Primary doc thinks I'm overmedicated. Wants to switch me from Hyzaar to Cozaar, cut the dose to 50 mgs and give me Triam/HCTZ to take as needed (I really do tend to retain water, and I'll never understand how you can be both dehydrated and bloated at the same time, but oh well). I always thought Hyzaar was potassium sparing but doc says no. (ER doc said yes.) I don't know about that. :confused: I do know that I'm always tired, and gaining weight even though I work out like a demon.

Can you believe the doc is *volunteering* to cut my dosage? BP is usually 110-120/80 at home on a manual cuff. While I was hospitalized, BP was 110/70. Even with my blood pressure at 132/90 at the visit, (doc believes in white coat plus I have a bad respiratory illness right now), he still thinks it's ok to cut me back. Caveat is that I have to keep up the 4x exercise a week (which is the best medicine for me) and keep close track of my readings. I'll see him again in 2 months to recheck. Cardiologist would likely freak, but cardio is always telling me to "just lose weight", and I can't lose weight on the meds I am on.

I'm so excited. :bouncing: I hope I make it on my new routine. I know I can't survive on the old one. I don't know if will make it with Cozaar but I have a shot. I wouldn't even mind upping the dose of the Cozaar a bit. Doc says I should start feeling better immediately. Wish me luck!

P.S. Didn't Zuzu have trouble with Hyzaar??
Tamsin,
That "diarrhea, vomiting and sweat drenchers" can deplete potassium all by themselves.
Anyone who consistently runs low potassium should supplement with a 10 or 20 Meq. horse sized pill of potassium chloride daily. Why run the risk of depletion.
Hyzaar is Cozaar (losartan) + HCTZ. Losartan IS potassium sparing but not strongly so so the thiazide however it;s taken can screw up electrolytes...ESPECIALLY if combined with diarrhea. Sodium can also go quite low (MY usual problem.)

Your doctor should check to see if your aldosterone levels are normal...high aldosterone causes potassium depletion and sodium resorption (and hypertension.)

But I repeat, MANY people take a cheap big daily potassium supplement (Rx not OTC.)